Two pharmacists who accidentally dispensed ten times too much medication to a seven-year-old boy with cerebral palsy have been ordered to apologise to the child and his mother.

The Health and Disability commissioner also recommended they undertake assessments through the New Zealand College of Pharmacists and that the pharmacy they worked at conduct an audit of staff compliance with dispensing medication.

HDC commissioner Meenal Duggal today released a report finding the two pharmacists and a pharmacy in breach of the Code of Health and Disability Services Consumers' Rights.

In November 2014 a woman came in to fill a baclofen prescription, a muscle relaxant and antispastic agent for her child's cerebral palsy.

Advertisement

She was accidentally given ten times the strength prescribed in error.

As a result her child was taken to the emergency department three times with increased seizures, shortness of breath and deep breathing with salivation.

On the third admission the dispensing error was identified as the cause of the problem by the hospital pharmacist.

The pharmacy was alerted to the mistake and apologised to the woman as well as conducting an investigation.

Duggal found that by failing to process and check the correct strength of baclofen and failing to check the appropriateness of the dose, both the processing pharmacist and the checking pharmacist failed to provide the child with services in accordance with professional standards.

"Maintaining a logical, safe and disciplined dispensing procedure, including assessing the efficacy and safety of medicine, are fundamental aspects of pharmacy practice", Duggal said.

She also noted the dispensed strength would not be appropriate considering the child's age, which was listed on the prescription.

Duggal also held that the pharmacy was responsible for the non-compliance with the pharmacy's standard operating procedures by multiple staff, which played a significant part in the child receiving the incorrect medication.

The paediatrician who saw the boy in the emergency department was also recommended to review their practice after failing to perform further investigations when the boy was first admitted to hospital.

Duggal noted the doctor was aware the child was receiving 40mg of baclofen daily but did not look into it further despite the doctor believing the boy had been having an adverse reaction to as little as 6mg daily a month prior.